The Health Risks of Combining Alcohol and Hydrocodone

MastHead Outline
December 23, 2022
The Health Risks of Combining Alcohol and Hydrocodone

It is a known fact that taking too many drugs or drinking too much alcohol could be dangerous for your health. But even drinking a small amount of alcohol can be harmful when mixed with prescription pain medication. Doctors caution that if you are taking a pain medication that contains hydrocodone, you should never mix this drug with alcohol.

What Is Hydrocodone?

What Is Hydrocodone?

Hydrocodone is the most prescribed pain medicine in America. Hydrocodone is an opioid-based medicine that helps mask pain and can help people overcome surgeries and ailments. While it can help people get back on their feet without suffering from pain, the side effects of the drug can feel a little too good. A sense of euphoria and bliss can be felt, causing people to continue taking it even when they are not in as much pain as they were before. 

When someone takes hydrocodone for a long period of time, the euphoria can lessen because the body develops a tolerance to the drug. It takes more and more of the drug to achieve the same effect and it never feels as pleasurable as it did the first time you took it. Prolonged misuse can cause an addiction, which can lead to a series of undesirable events.

What Are the Side Effects of Hydrocodone and Alcohol?

Abusing hydrocodone is harmful to your body, but when it is combined with alcohol, the results can be deadly. Mixing the two can lead to a host of severe health problems ranging from hearing loss and lack of motor control to heart failure and coma. Some short-term and lasting side effects of combining hydrocodone and alcohol include:

  • Shallow breathing
  • Slow heartbeat
  • Extreme drowsiness
  • Impaired judgment
  • Liver damage
  • Hearing loss
  • Seizures
  • Heart failure
  • Overdose
  • Coma
  • Death

It is important to note that this isn’t only an issue with hydrocodone becoming more dangerous when mixed with alcohol. It goes both ways and the effects of the alcohol are intensified as well. Alcohol creates a sedative effect and, when combined with certain medications, the effects can be heightened. This can cause trouble with concentrating and difficulty with coordination. 

Combining hydrocodone with alcohol makes it more likely you’ll be involved in an accident or injure yourself. Both substances alone impair judgment but when taken together the chances of you being unable to safely operate a vehicle dramatically increase. Crashing a vehicle would bring harm to yourself and to anybody near you at the time and would most certainly lead to legal trouble.

If you are prescribed any form of hydrocodone as a pain reliever, the best course of action is to take the medicine exactly as prescribed and only for the length of the prescription. Drinking water with your pill is the safest and most reliable way to ensure you do not have any type of adverse reaction to the medicine. It is never wise to combine any medication with alcohol, but the combination of hydrocodone and alcohol poses a severe and potentially deadly risk. 

Talk to your doctor about your lifestyle habits and whether alcohol is a part of your daily routine. While you may think your alcohol use only involves cans of beer and liquor, it can also refer to over-the-counter medications like cough syrup. Be sure to think through everything you regularly consume and whether any of these items might contain alcohol, as even the smallest amounts can bring consequences.

It is imperative that your doctor knows what your situation is in order to prescribe you the most efficient and safest medication. If you need a painkiller but are not ready to give up drinking alcohol, speak to your doctor. It is crucial that you are honest from the beginning to avoid any major risks to your health and overall well-being.

The Dangers of Mixing Alcohol and Opiates

The Dangers of Mixing Alcohol and Opiates

Like many other opiates commonly mixed with alcohol, hydrocodone is a depressant. Both alcohol and opiates can lead to depressed breathing, drowsiness, delirium and nausea. Combined, these symptoms are often fatal. Furthermore, taking these substances together can enhance the effects of both, so even someone with a tolerance for them can go overboard and accidentally overdose.

One of the areas most intensely affected by these substances is the liver. Usually, the liver can filter these toxins from the body, but too much at once can lead to acute liver damage, allowing unfiltered toxins to build up in the bloodstream.

How to Help Someone Overdosing on Alcohol and Opiates

If you or someone you love has ingested a large amount of both substances but has not exhibited any symptoms of overdose yet, reach out to Poison Control and see what they suggest you do. However, if the person starts appearing symptomatic, contact emergency services immediately. Indicators that you should call 911 include:

  • Strange, unusual behavior.
  • A sudden drop or increase in blood pressure.
  • Difficulty breathing.
  • A fast, irregular heartbeat.
  • Nausea and vomiting.
  • Someone collapsing, falling unconscious and/or having a seizure.

If you have access to naloxone, also known as Narcan, this would be the time to use it. It may help the individual stay more alert until they can get additional help. Even if you do use Narcan, the person should still be checked out by a medical professional as soon as possible. If you don’t have it on hand, ensure emergency services know this is an opioid-related event so that they can have a dose of Narcan ready to administer as soon as they arrive. 

While you’re waiting, do everything you can to keep the affected person conscious. Talk to them, and if they’re able, have them talk to you. If you’re alone, call someone that can talk you through the wait. If they cannot stay conscious, do not leave them under any circumstances. Lay them down and turn them on their side so they don’t choke on vomit, and stay by their side until help arrives.

Contact AppleGate Recovery to Learn More

AppleGate Recovery uses medication-assisted treatment to treat opioid addiction. We help you get through detox as comfortably as possible by providing you with medications like Subutex® and Suboxone®, which are known to help alleviate symptoms of opiate withdrawal. We encourage our patients to develop a comprehensive treatment plan involving medication and other coping tools to avoid triggers and stay sober.

When you’re dealing with alcohol and opiate addictions, you need help from people who understand substance misuse and dependence and can lend a compassionate hand as you work through this difficult time. AppleGate Recovery gets it, and we’ll take you through detox and help you get on the road to recovery. Contact AppleGate Recovery today to learn how our proven addiction treatment method can help you.

People Also Read: